Chemotherapy treatment for secondary ovarian ca... - My Ovacome

My Ovacome
12,443 members14,932 posts

Chemotherapy treatment for secondary ovarian cancer

Hello. My mum has recently been diagnosed with secondary ovarian cancer and she's now worried about going through chemotherapy again.. especially about hair loss. The first time she didn't lose her hair and chemotherapy was used more as a mop up session. The same has happened again where the cancer has all been removed through surgery and again she'll be having mop up chemo. Basically, I'm asking do you think she'll need to have a different chemotherapy or do they normally use the same treatment as last time? Last time the treatment worked really well and ended in 2016. Thank you for your support. Hope you are all doing well xx

9 Replies
oldestnewest

Hi there,

So nice of you to be looking out for your mother.

I am in treatment for my second line just now.

I had Carboplatin and Taxol the first time, which worked a treat, but I lost all my hair.

Now I have a full head of curls and am on Carbo and Caelyx and show no sign of losing or even thinning my hair.

Since your mom responded so well to her first line of treatment and it was nearly 2 years ago, her docs might go with the same, but I do believe they also like to vary treatment options, so you can’t be sure.

Losing one’s hair is not the worst one can suffer, although I must admit I was relieved to keep my new curls!

Best wuss,

Laura

3 likes
Reply

Hi Laura,

Thanks for replying. Glad to hear you have your lovely lock of curls! I was thinking they may use the same treatment too. Wish you lots of luck on your recovery and have a nice Christmas! Xx

Reply

Hi there

They don’t necessarily use the same chemo drugs even if you have previously had a good response to them but my understanding is that platinum based drugs are used where possible.

My own experience is that my first round was carboplatin and taxol combined. With this I lost my hair. When it reoccurred I was given just Carboplatin and kept my hair. I am currently being treated for a second reoccurrence. This time I am having Caelyx and so far the hair is hanging in. Caelyx is not platinum based but is is relatively kind to the heart. My second round of Carboplatin gave me a heart attack so this is important for me.

For me loosing my hair was not great but I decided to see it as part of my recovery journey and something that had to be done. Over the years I had tried all sorts of hair styles, colour, perms you name it but never bald so it was a bit of an adventure. Plus it grows back really quickly once chemo stops.

Wishing you and your mum the very best.

Juliax

1 like
Reply

I am sorry to hear that you had a heart attack while on Carboplatin and understand that you are now on Caelyx. I too am on Caelyx which as you said is a chemotherapy drug but not a platinum based drug. I was however told the opposite--that it is hard on the heart. I had to have a MUGA scan prior to having Caelyx infusions to check my heart. I also had to have a second MUGA scan once I started having more than 6 treatments. Just wanted to pass on this information.

cancer.net/navigating-cance...

In the above link it says what I have extrapolated below. Doxorubicin is another name for Caelyx. In the States they call it Doxil.

"Some types of chemotherapy, such as anthracyclines, may damage the heart during cancer treatment. Examples include daunorubicin (Cerubidine, Rubidomycin), doxorubicin (Adriamycin), and epirubicin (Ellence). Other drugs used to treat cancer, such as trastuzumab (Herceptin), can also cause heart problems."

Reply

Hi

Thank you for providing this important information.

My greatest risk with chemo is it inducing blood clots. This is what caused my myocardial infarction heart attack in 2017 and led to me loosing 75% of my heart function. Carboplatin is I understand more likely to cause blood clots than Caelyx but as you rightly say it can be hard on the heart in other ways. Due to this my Cardiologist has advised regular echocardiograms to monitor this.

In an ideal world I would never have chemo again and indeed my chemo had to stop for a time as it was deemed that my heart problem was more likely to cause my demise than my cancer. Luckily my heart managed to make a “dramatic” recovery. So now it is a matter of balance and minimizing the risks as much as possible.

I suppose my experience shows that we are all individuals with different needs so it important that our medics use their expertise to tailor our treatment accordingly.

Thanks again

Juliax

Reply

Hi Julie, thanks for your reply. Very sorry to hear you had a heart attack and I hope you're doing well. You're right losing your hair is a journey and you've made it sound more positive than what I was thinking in my head so thank you for that. I hope your recovery goes well and have a lovely Xmas xx

Reply

You are very welcome.

It is amazing how working on thinking about things in a different way can have a huge impact. You are not changing what is going on but changing how you think about what Is happening is massively powerful.

I have been very fortunate to be supported by an excellent Clinical Psychologist who specializes in Palliative Care through most of my illness. One of the treatments she uses is this Cognitive Behavioral Therapy.

I would totally recommend it to you and your mum. I really feel it has literally been a life saver for me and my family.

Lots of love

Juliax

1 like
Reply

Hi It depends which drugs they offer I had carbo/ Taxol with avastin and I lost all my hair and I knew this up front a year ago, now i am on cisplatin on its own for recurrence and I have had 3 sessions and didn't loose any hair. I was offered caylex and gemzar as single agents and was told they wouldn't cause hair loss for me but i declined them on this occassion as i was well enough to handle cisplatin. Take care Clare

Reply

I think my mum had cisplatin the first time, I hope she has it again as it did work really well last time. However last time the cancer was stage 2b and this time it's stage 3 so not sure if that'll have an impact? I hope you're doing okay and have a lovely Xmas. Xxx

Reply

You may also like...